Arizona, 2013

Frost and Freeze and Cold in Arizona, January 12 to 16, 2013

January 12 to 16, 2013 · NWS TWC · 7 events in 7 counties and zones

Cold low temperatures persisted across much of southeast Arizona for several nights. One fatality was attributed to the very cold temperatures.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Cold low temperatures persisted across much of southeast Arizona for several nights. One fatality was attributed to the very cold temperatures. Most of the damage consisted of broken water pipes. However the extent of damage was less than in February of 2011 because daytime temperatures recovered into the 40s and 50s during most days. Also, many of the pipes that were damaged during the 2011 freeze were fortified against cold temperatures and were not damaged again this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jan 11, 8:53 PM MST, 6 hours 7 minutes earlier.

Area forecast discussion, Jan 11, 8:53 PM MST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST FRI JAN 11 2013

.SYNOPSIS...SOUTHEAST ARIZONA WILL BE IN AN EXTENDED PERIOD OF COLD
TEMPERATURES WITH WIDESPREAD HARD FREEZE CONDITIONS SATURDAY THROUGH
AT LEAST TUESDAY. SEVERAL WEAK DISTURBANCES ALOFT WILL PASS THROUGH
THE AREA THROUGH TUESDAY AND BRING A SLIGHT CHANCE OF SNOW SHOWERS
TO MAINLY THE MOUNTAINS OF SOUTHEAST ARIZONA.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH MAKING
ITS WAY TOWARD WESTERN ARIZONA. MEANWHILE...IR SATELLITE IMAGERY
SHOWS MOSTLY CLEAR SKIES ACROSS SOUTHEAST ARIZONA. SOME INCREASE IN
CLOUDINESS AS THE TROUGH MAKES ITS WAY THROUGH ARIZONA...BUT MOST OF
THE CLOUDINESS SHOULD REMAIN TO OUR NORTH.

AS OF 03Z (8 PM MST)...TEMPERATURES ACROSS THE REGION RANGED FROM 30
TO 40 DEGS FOR DESERT AND VALLEY LOCATIONS AND IN THE SINGLE DIGITS
AND INTO THE 20S FOR MOUNTAIN LOCATIONS. FOR THE MOST PART THESE
READINGS ARE ON TRACK WITH EXPECTED OVERNIGHT LOWS...BUT WILL MAKE
SOME ADJUSTMENTS TO THE SHORT TERM HOURLY TEMP GRIDS TO REFLECT THE
LATEST TRENDS. OTHERWISE...THE FORECAST FOR THE REMAINDER OF TONIGHT
IS ON TRACK.

FOR INFORMATION REGARDING THE FORECAST BEYOND TONIGHT...PLEASE REFER
TO THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...MOSTLY CLEAR SKIES THROUGH THE FORECAST PERIOD. SURFACE
WIND TONIGHT LESS THAN 10 KTS BECOMING MAINLY EASTERLY AT 8 TO 15
KNOTS SATURDAY AFTERNOON. A WEAK UPPER LEVEL TROF WILL PASS THROUGH
THE AREA SATURDAY AFTERNOON AND MAY BRING SOME LIGHT MOUNTAIN SNOW
SHOWERS NORTH NORTHEAST OF KTUS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH NEXT WEEK.

&&

.CLIMATE...THE HIGH TODAY AT THE TUCSON INTERNATIONAL AIRPORT WAS 53
DEGREES AT MIDNIGHT. STILL LOOKING AT DAILY HIGHS ONLY IN THE 40S
SATURDAY THROUGH TUESDAY IN TUCSON. SHOULD THIS OCCUR...IT WOULD BE
THE FIRST TIME SINCE JANUARY 1971 THAT A CONSECUTIVE STRETCH OF 4 OR
MORE DAYS WITH HIGHS BELOW 50 HAS OCCURRED. THERE HAVE BEEN SEVEN
TOTAL TIMES IN THE TUCSON CLIMATE RECORD OF HIGHS BELOW 50 FOR 4 OR
MORE CONSECUTIVE DAYS. THE LONGEST STRETCH OF DAYS BELOW 50 DEGREES
IS 5 DAYS AND THIS HAS HAPPENED THREE TIMES IN TOTAL WITH THE LAST
OCCURRENCE IN JANUARY 1971. IN RECENT TIMES...THE LONGEST STRETCH IS
3 DAYS BACK IN JANUARY 1997 WHICH WE HAVE HIGH CONFIDENCE WILL OCCUR
THIS YEAR.

MEANWHILE...RECORD LOW MAX TEMPERATURES ARE GENERALLY IN THE LOW TO
MID 40S FOR TUCSON WITH SATURDAY BEING 44 DEGREES WHICH IS ALSO THE
CURRENT FORECAST HIGH TEMPERATURE. RECORD LOWS ARE GENERALLY IN THE
UPPER TEENS TO LOWER 20S. WE MIGHT TIE OR BREAK THE RECORD LOW ON
SUNDAY MORNING OF 22 DEGREES AS THE CURRENT FORECAST IS FOR 22
DEGREES. PLEASE VISIT THE TOP NEWS OF THE DAY SECTION OF OUR WEBSITE
AT WEATHER.GOV/TUCSON FOR MORE INFORMATION ON RECORD TEMPERATURES.

WITH THE CHANGE IN FORECAST TO EVEN COLDER LOW TEMPERATURES THIS
WILL BE GETTING A BIT CLOSER TO BEING AS EXTREME AS OUR MOST RECENT
COLD BLAST IN FEBRUARY 2011 FOR COLD TEMPERATURES. THIS TIME AROUND
WE EXPECT TEMPERATURES TO MEET THE HARD FREEZE THRESHOLD OF 28
DEGREES OR LOWER FOR ABOUT 7 TO 10 HOURS CONSECUTIVELY EACH NIGHT.
COMPARE THIS TO FEBRUARY 2011 WHEN TEMPERATURES WERE IN HARD FREEZE
TERRITORY FOR 10 TO 14 HOURS IN A ROW FOR 2 NIGHTS. IN
ADDITION...TEMPERATURES WILL WARM UP INTO THE 40S DURING THE DAY
COMPARED TO THE PEAK OF THE FEBRUARY 2011 EVENT WHEN THE HIGH WAS 38
DEGREES IN TUCSON. ALTHOUGH NOT EXPECTED TO BE AS EXTREME AS
FEBRUARY 2011...THIS WILL STILL BE A MAJOR COLD OUTBREAK THAT WILL
LAST LONGER THAN FEBRUARY 2011 WITH DEFINITE NEED TO TAKE THE SAME
PRECAUTIONS.

SINCE JANUARY IS ALREADY RUNNING FOUR DEGREES BELOW IN TUCSON...AND
COMBINED WITH THE UPCOMING COLD WAVE...THE ODDS OF JANUARY BEING AN
ABOVE NORMAL MONTH FOR TEMPERATURES IS SLIM TO NONE...AND SLIM LEFT
TO GET A WARM COAT.

&&

.PREVIOUS DISCUSSION...COLD UPPER TROF WILL REMAIN OVER THE AREA
THIS WEEKEND INTO THE FIRST HALF OF NEXT WEEK AS SEVERAL
DISTURBANCES ALOFT REINFORCE THE COLD AIR. WIDESPREAD HARD FREEZE
ACROSS THE AREA THIS WEEKEND INTO TUESDAY. HAVE DECIDED TO EXTEND
THE HARD FREEZE WARNING FOR THE LOW DESERTS OUT INTO TUESDAY.
DAYTIME TEMPERATURES WILL MOSTLY BE IN THE 40S IN THE VALLEYS AND
20S TO LOW 30S IN THE MOUNTAINS.

AS MENTIONED ABOVE...SEVERAL DISTURBANCES WILL BE PUSHING ACROSS THE
AREA THROUGH EARLY NEXT WEEK. MOST OF THESE WILL HAVE LIMITED
MOISTURE WITH THEM. THE EXCEPTION WILL BE SATURDAY AFTERNOON/EVENING
WHERE THERE IS A SLIGHT CHANCE OF LIGHT SNOW SHOWERS IN THE
MOUNTAINS NE OF TUCSON.

THE LAST OF THESE DISTURBANCES WILL PUSH THROUGH THE AREA ON TUESDAY
BUT STILL SOME DISAGREEMENT IN THE MODELS ON EJECTION OF THIS SYSTEM
ON WEDNESDAY. OTHERWISE WILL START TO SEE WARMUP ON WEDNESDAY WITH
FURTHER WARMING OCCURRING THURSDAY AND FRIDAY AS UPPER LEVEL RIDGE
BUILDS OVER THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  HARD FREEZE WARNING FROM LATE TONIGHT THROUGH TUESDAY MORNING
   FOR AZZ501-502-504>506.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 11, 2:52 PM MST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST FRI JAN 11 2013

AZZ501>515-121200-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
252 PM MST FRI JAN 11 2013

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM SATURDAY TO
8 AM MST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

TURNING MUCH COLDER TONIGHT INTO FRIDAY MORNING WITH WIDESPREAD HARD
FREEZE EXPECTED. LOW TEMPERATURES IN THE LOW DESERTS WILL BE IN
THE 20S...WHILE LOWS WILL BE MOSTLY IN THE TEENS EAST OF TUCSON.
IN THE MOUNTAINS THE LOWS WILL MOSTLY BE IN THE SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HARD FREEZE IS EXPECTED EACH MORNING THROUGH TUESDAY. DAYTIME
TEMPERATURES WILL BE SIGNIFICANTLY COLDER THIS WEEKEND INTO
TUESDAY AS WELL. MUCH WARMER TEMPERATURES ARE IN THE FORECAST BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 frost/freeze, 1 cold/wind chill. Local standard time, as filed.

Frost/Freeze, Tohono O Odham Nation

When
January 12, 3:00 AM MST to January 16, 8:00 AM MST
Where
Tohono O Odham Nation forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Very cold temperatures in the teens and lower 20s affected the Tohono O'Odham Nation for several consecutive nights causing frozen pipes to burst in a few locales. Temperatures dropped as low as 17 degrees in Sells the morning of January 15th.

Frost/Freeze, Upper Santa Cruz River and Altar Valleys

When
January 12, 3:00 AM MST to January 16, 8:00 AM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

Low temperatures in the teens for several consecutive nights caused several water pipes to freeze and burst in Nogales and other areas. Nogales was as cold as 10 degrees on January 15th. A pipe burst in the Early Learning Center in Arivaca, flooding four rooms and causing $15,000 in damage.

Frost/Freeze, Tucson Metro Area

When
January 12, 3:00 AM MST to January 16, 8:00 AM MST
Where
Tucson Metro Area forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Low temperatures in the teens or lower 20s for several nights caused numerous pipes to burst in the Tucson metropolitan area. The Tucson International Airport dropped to 15 degrees on the morning of January 15th. Most of the frozen pipes exposed to the cold were on the roofs or sides of homes. Also, citrus fruits were damaged by the hard freeze, which meant that local food banks could not glean unpicked fruit to supplement their food donations. Total damage was estimated at $100,000. Additionally, two house fires were indirectly related to the cold weather. A mobile home caught fire when the owner attempted to thaw frozen pipes with a propane torch. Another home caught fire after residents placed a heat lamp and blankets on a patio overnight to keep pets warm. No one was injured in either fire.

Frost/Freeze, South Central Pinal County

When
January 12, 3:00 AM MST to January 16, 8:00 AM MST
Where
South Central Pinal County forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Several nights of cold temperatures in the teens caused several frozen pipes to burst in the Eloy area. Temperatures on the morning of January 15th were as cold as 13 degrees at nearby Arizona City and 19 degrees at Picacho Peak.

Frost/Freeze, Upper San Pedro River Valley

When
January 12, 3:00 AM MST to January 16, 8:00 AM MST
Where
Upper San Pedro River Valley forecast zone
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Several nights of cold temperatures in the teens caused frozen pipes to burst in portions of western Cochise County. Temperatures dropped to 13 degrees in Sierra Vista and Benson, and 14 degrees in Tombstone the morning of January 15th.

Frost/Freeze, Eastern Cochise County Below 5000 Feet

When
January 12, 3:00 AM MST to January 16, 8:00 AM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Several nights of cold temperatures in the single digits and teens caused frozen pipes to burst in eastern Cochise County. Temperatures dropped to 7 degrees in Douglas and Willcox on January 13th.

Cold/Wind Chill, Southeast Pinal County

When
January 16, 5:00 AM MST
Where
Southeast Pinal County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Very cold temperatures in the teens affected eastern Pinal County for several consecutive nights. A death due to exposure occurred the morning of January 16th east of Dudleyville, in the southwest corner of the San Carlos Apache Reservation. The deceased was not a member of the tribe.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Southeast Pinal County2013-01-1662MaleOutside/Open AreasDirect

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431405, 431406, 431408, 431409, 431411, 431676, 431698.